Washington, 2010

Lightning Strike in Washington, September 19, 2010

September 19, 2010 · NWS PDT · 1 event in 1 county or zone

Afternoon thunderstorms produced isolated damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Afternoon thunderstorms produced isolated damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 19, 12:55 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 19, 12:55 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
155 PM PDT SUN SEP 19 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...AN UPPER LEVEL LOW LOCATED
OFF THE COAST WILL MOVE THROUGH WASHINGTON AND OREGON AS A TROUGH
TONIGHT. MULTIPLE BANDS OF PRECIPITATION WILL ACCOMPANY THE TROUGH.
LATEST NAM AND GFS INDICATE THERE MAY BE ENOUGH INSTABILITY FOR
THUNDERSTORMS OVER ALL OF THE CWA AS WELL. PRECIPITATION AND CLOUD
COVER WILL LIMIT DEVELOPMENT...BUT DO NOT FEEL CONFIDENT THAT IT
WILL STOP THUNDERSTORM DEVELOPMENT. DRIER WESTERLY FLOW WILL BRING
MORE STABLE AIR INTO EASTERN WASHINGTON AND OREGON AFTER MIDNIGHT.
A RAIN SHADOW WILL DEVELOP FROM THE KITTITAS VALLEY TO THE DESCHUTES
PLATEAU. UPSLOPE FLOW WILL KEEP SOME SHOWERS IN NORTHEAST OREGON
MONDAY AFTERNOON AND EVENING. DRIER WESTERLY FLOW AND A WEAK RIDGE
WILL MOVE INTO EASTERN WASHINGTON TUESDAY AND WEDNESDAY. A WEAK
TROUGH WILL UNDERCUT THE RIDGE IN OREGON. THIS SYSTEM MAY TRIGGER A
FEW MOUNTAIN SHOWERS IN NORTHEAST OREGON.

SHOWERS AND CLOUD COVER WILL KEEP WARM TEMPERATURES TONIGHT EXCEPT
IN CENTRAL OREGON AND THE OCHOCOS. CLEARING WILL BEGIN IN THESE
AREAS TONIGHT ALLOWING RADIATIONAL COOLING TO START. PATCHY FOG MAY
DEVELOP EARLY MONDAY MORNING OVER THE DESCHUTES PLATEAU AND HIGHER
MOUNTAIN VALLEYS THAT ARE SHELTERED FROM THE WIND. CLEARING MONDAY
NIGHT WILL ALLOW SIGNIFICANTLY COLDER OVERNIGHT LOWS.  COONFIELD

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...A FLAT WESTERLY FLOW
WILL BE OVER THE REGION ON THURSDAY. AT THIS POINT IT LOOKS PRETTY
DRY WITH JUST A CHANCE OF RAIN MAINLY NEAR THE CASCADE MOUNTAINS. BY
FRIDAY A LOW PRESSURE STARTS TO DEEPEN AND STRENGTHEN IN THE GULF OF
ALASKA. THIS IN TURN WILL ALLOW A RIDGE OF HIGH PRESSURE TO BUILD
OVER THE INLAND PACIFIC NORTHWEST REGION. A SOUTHWEST FLOW COMING
OUT OF THE LOW PRESSURE WILL KEEP MOST OF THE MOISTURE ACROSS THE
SEATTLE REGION WITH JUST A CHANCE OF SHOWERS CLIPPING THE SOUTHERN
WASHINGTON CASCADES THROUGH SATURDAY. MODELS INDICATE THAT THIS LOW
PRESSURE SYSTEM WILL START TO PROGRESS WESTWARD NEXT WEEKEND
ALLOWING THE MOISTURE PLUME TO SLOWLY ADVANCE INTO THE FORECAST
AREA. TIMING ON THIS IS STILL IFFY BUT HAVE TRENDED FORECAST TO
INCREASING CHANCE OF PRECIPITATION LATE SATURDAY AND SUNDAY.

&&

.AVIATION...00Z TAFS...CONDITIONS WILL CONTINUE TO IMPROVE THROUGH
THIS EVENING AS THE MAIN MOISTURE PLUME BRINGING RAIN ALONG WITH LOW
CEILINGS AND VISIBILITIES EXIT THE REGION AND IS BEING REPLACED BY
INSTABILITY SHOWERS. MAINLY EXPECT VFR CONDITIONS WITH SHOWER
ACTIVITY THROUGH THE EVENING WITH LOCAL MVFR CONDITIONS NEAR
SHOWERS. HOWEVER...STILL EXPECT MVFR CONDITIONS AT KPDT AND KALW
INTO THE EVENING BEFORE IMPROVEMENT BEGINS. ALL SITES SHOULD SEE VFR
CONDITIONS BY MIDNIGHT AS SHOWERS DECREASE. SURFACE WINDS WILL BE
5-15 KTS AT MOST TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  52  71  44  71 /  70  30  10  10
ALW  55  71  48  71 /  80  30  10  10
PSC  55  74  45  72 /  50  10  10  10
YKM  49  71  46  72 /  50  10  10  10
HRI  53  74  42  74 /  50  10  10  10
ELN  52  67  41  68 /  60  20  20  10
RDM  40  67  34  69 /  60  10  10  10
LGD  49  67  36  68 /  80  40  20  10
GCD  45  67  38  72 /  70  30  20  10
DLS  52  70  44  72 /  60  20  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
MONDAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

76/91/91
Hazardous weather outlook, Sep 19, 4:00 AM PST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT SUN SEP 19 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-201200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT SUN SEP 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN
     DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

LOW PRESSURE WILL PUMP MOISTURE INTO THE AREA TO PRODUCE SHOWERS
TODAY AND TONIGHT. IN ADDITION AN UPPER LEVEL JET WILL COMBINE WITH
THE LOW PRESSURE TO PRODUCE A FEW THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS WILL PERSIST ACROSS THE AREA MONDAY. THEN A DISTURBANCE WILL
PRODUCE SOME SHOWERS ON WEDNESDAY AND WEDNESDAY NIGHT WITH ANOTHER
ROUND OF SHOWERS POSSIBLE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA DUE TO
THUNDERSTORMS TODAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The Pendleton radar (KPDT), 193 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kittitas

When
September 19, 2:25 PM PST
Where
Kittitas County, 0.94 mi SSW of Ellensburg
Property damage
$60,000
Reported by
Fire Department/Rescue
Coordinates
46.987, -120.534

Lightning struck an 80 foot fir tree and started a house fire. The lightning split the tree and the energy was transferred into the cast iron sewer pipe and into the home catching the house on fire. A large piece of the split tree hit a car that was parked across the street.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263231.